What Pills Should You NOT Mix?
Taking two medications at the same time can seriously harm your health. Some drugs that enter the body interact very poorly with each other. Therefore, you should not prescribe pills yourself. Only a physician can assess the condition and possible interactions of two preparations.
The problem is that one doctor may prescribe one medicine for you, and another physician – another. Physicians should monitor the compatibility of drugs – but in practice, this does not always work out. Therefore, it is important for the patient to know about such a danger to combine drugs.
For example, a 50-year-old patient suffered from atrial fibrillation (a disease in which the heart rhythm is impaired). To prevent stroke, such patients are prescribed anticoagulant drugs that thin the blood. And in order to help the patient improve his heart rhythm, one of the doctors prescribed him Cordarone. But the man began to complain about new health problems: nasal bleeding.
As the specialist explained, if you take an anticoagulant along with Cordarone, it often ends in heavy bleeding and even death. Cordarone sharply increases the concentration of anticoagulant in the blood.
It’s like a severe overdose. According to expert opinion, most often drugs that people suffering from cardiovascular disease take, cannot be combined with each other.
There is another case from medical practice. The patient took drugs for pressure. He was also prescribed diuretics (a drug that works on the kidneys) to correct potassium levels. As a result, the pressure decreased too much, because the second drug increased the effect of the first.
According to a medical point of view, it is dangerous to mix antidepressants and psychotropic drugs with other medications. For example, a person takes aspirin. If an antidepressant from the group of serotonin reuptake inhibitors (Prozac) is combined with it, ulcerative complications of the stomach and duodenum can begin.
Scientists analyzed 150 case histories of patients older than 65 years. On average, they took 6 medications at once. 35% of those who took at least 5 drugs had at least one side effect.
Specialists defined potentially dangerous drug interactions when the risk exceeds the benefit. These are such pairs of drugs as:
- Enalapril (used for heart failure) and Spironolactone (diuretic);
- Aspirin (anti-inflammatory) and Ketorolac (anti-inflammatory);
- Amitriptyline (antidepressant) and Thioridazine (antipsychotic);
- Ciprofloxacin (bactericidal) and Prednisone (anti-inflammatory);
- Ketorol (anti-inflammatory drug) and Diclofenac (anti-inflammatory drug);
- Amiodarone (anti-arrhythmic drug) and Furosemide (diuretic).
The simultaneous use of aspirin and ketorolac results in ulcerative lesions of the gastrointestinal tract and can cause severe bleeding. Any combination of non-steroidal anti-inflammatory drugs with aspirin, the same Voltaren, is dangerous for the development of gastrointestinal bleeding.
Enalapril and spironolactone are not combinable with each other, because both drugs increase the level of potassium in the blood. The growth of this indicator above 6 mmol/l can be fatal to humans.